Lysine Pill-Induced Esophageal Perforation
A 71-year-old male with no past history of esophageal disease or swallowing
difficulties presented to a county hospital with severe substernal chest pain
and odynophagia four hours after ingesting some over-the-counter Lysine tablets.
He confirmed that he took the pills while lying down with a small amount of water.
The initial x-rays and lab tests were normal and the esophagogastroduodenoscopy
revealed significant ulceration of his distal esophagus.
The patient was transferred to a tertiary care institution and underwent
emergent right thoracotomy. With the delay in diagnosis and in transfer to
definitive care, the patient was in florid sepsis at the time of the thoracotomy.
Findings at that time were a three centimeter distal esophageal perforation,
and significant contamination of the mediastinum and in the right pleural space.
He returned in three months for reversal of his cervical esophagostomy after
documentation of his sealed leak on swallow study and distal esophagram.
Pill-induced esophagitis usually occurs at anatomical sites of esophageal
narrowing but any area of the esophagus may be injured.
The most common medications that cause pill-induced esophagitis can be
divided into four major groups based on prevalence: antibiotics such as tetracycline,
doxycycline, and clindamycin accounting for about 50% of reported cases; anti-inflammatory
medications such as aspirin and non-steroidal anti-inflammatory drugs were the culprit
in about 20% of reported cases;
bisphosphonates such as alendronate and residronate were the cause in about 15% of cases;
and medications such as potassium chloride, quinidine preparations, and iron compounds were
found to be the cause in the vast majority of the other reported cases.
Surg Res Open J. 2016; 3(1): 1-3. doi: 10.17140/SROJ-3-115